New Mexico, 2009

Tornado and Hail in New Mexico, April 28, 2009

April 28, 2009 · NWS MAF · 6 events in 2 counties and zones

Extensive cloud cover during the day, mostly east of the Pecos River, only resulted in a couple of isolated severe storms over southeast NM for this event. A mid to upper level shortwave trough and surface convergence a long a lee trough provided the lift during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Extensive cloud cover during the day, mostly east of the Pecos River, only resulted in a couple of isolated severe storms over southeast NM for this event. A mid to upper level shortwave trough and surface convergence a long a lee trough provided the lift during the evening hours. Moderate surface based instability, 0 to 6 km bulk shear magnitudes near 50 kt and enhanced low level shear due to backing winds across the area resulted in a couple of weak tornadoes being produced by a long lived supercell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 3:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 28, 3:29 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT TUE APR 28 2009

.UPDATE...
THIS UPDATE IS TO INCREASE POPS WEST OF THE PECOS RIVER AND
INCLUDE MENTION OF SEVERE THREAT.

&&

.DISCUSSION...
EXTENSIVE CLOUD COVER EAST OF THE PECOS RIVER TODAY HAS LIMITED DIURNAL
HEATING...BUT WEST OF THIS AREA TEMPERATURES HAVE CLIMBED INTO THE
LOW 80S RESULTING IN SURFACE BASED INSTABILITY. THE MLCAPE
ESTIMATES PER LAPS AT 21Z WERE NEAR 2000 J/KG OVER REEVES COUNTY.
CONVECTION IS DIFFICULT TO DETECT VIA VISIBLE SATELLITE THROUGH THE CIRRUS
SHIELD...ALTHOUGH THERE ARE A COUPLE AREAS RIGHT NOW WITH ACTIVITY
NW OF ROSWELL (TORNADO WARNING) AND ALONG THE PECOS/REEVES COUNTY
LINE. SOME WEAK BASE REFLECTIVITY RETURNS FROM THE KMAF RADAR ARE
ALSO INDICATING POSSIBLE INITIATION NEAR THE LATTER AREA. QUESTION
REMAINS HOW MUCH ASCENT WE WILL ACTUALLY OBTAIN VIA APPROACHING
MID TO UPPER SHORTWAVE TROUGH. COVERAGE THIS EVENING WILL LIKELY
DEPEND ON THIS. RIGHT NOW...WE HAVE DECIDED ON A CHANCE OF SEVERE
FROM SOUTHEAST NEW MEXICO...SOUTH THROUGH THE MARFA PLATEAU BEFORE
00Z. AFTER 00Z THREAT SHOULD SHIFT SLIGHTLY TO THE EAST NORTHEAST.
OUR CONFIDENCE FOR WIDESPREAD SEVERE STORMS TO DEVELOP THIS
EVENING IS FAIRLY LOW...BUT AS MID TO UPPER SHORTWAVE TROUGH NEARS
THE AREA SOMETIME AFTER SUNSET A FEW SEVERE STORMS WILL NOT BE OUT
OF THE QUESTION.

&&

.PREV DISCUSSION... /ISSUED 231 PM CDT TUE APR 28 2009/

DISCUSSION...
LOW CLOUDS HAVE CONTINUED ACROSS THE AREA TODAY KEEPING TEMPS DOWN
EAST OF THE PECOS RIVER. CLEAR SKIES WEST OF THE RIVER HAVE
ALLOWED TEMPS TO WARM INTO THE 80S AND EXPECT THIS DIFFERENTIAL
HEATING AS WELL AS HELP FROM OROGRAPHIC EFFECTS TO INITIATE
SCATTERED CONVECTION IN EXTREME SOUTHEASTERN NEW MEXICO SOUTH
INTO THE DAVIS MOUNTAINS AREA. INCREASING UPPER LEVEL CLOUDS AND
THE LACK OF A STRONG S/W TROUGH WILL BE AN OBSTACLE TO OVERCOME
AND WOULD NOT BE SURPRISED IF NOTHING GETS STARTED. HOWEVER ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE CAPE FROM 800-1600 J/KG
AND 0-6KM BULK SHEAR VALUES AROUND 50KTS WHICH WILL SUPPORT
SUPERCELLS.

LOW LEVEL MOISTURE WILL HOLD OVERNIGHT AND COULD CAUSE FOG TO
DEVELOP...HOWEVER SFC-850MB WINDS WILL BE VEERING TO A MORE
SOUTHERLY DIRECTION BY SUNRISE ACROSS THE BASIN...DECREASING THE
OROGRAPHIC LIFT AND DIMINISHING FOG POTENTIAL. TOMORROW WILL BE
INTERESTING AS WELL WITH THE DRYLINE PUSHING EAST OFF THE
MOUNTAINS REACHING THE MAF AREA BY MID AFTERNOON. SEVERE WEATHER
PARAMETERS SHOW A GREATER POTENTIAL FOR SEVERE WEATHER WITH THE
INSTABILITY INCREASING.

THURSDAY AND FRIDAY WESTERLY FLOW WILL INCREASE MID LEVEL TEMPS
INCREASING STABILITY AND CAPPING THE ATMOSPHERE. LATE FRIDAY A
COLD FRONT WILL MOVE IN LOWERING TEMPS...ESPECIALLY ACROSS THE
EASTERN CWA AND PROVIDING A SLT CHC FOR ADDITIONAL PRECIP. DECIDED
TO BEGIN WEIGHING THE FORECAST TOWARD THE MEAN GFS ENSEMBLES LATE
IN THE FORECAST DUE TO CONTINUED LOW CONFIDENCE IN THE
DETERMINISTIC GFS SOLUTION. THERE WILL PROBABLY BE ANOTHER FRONT
TO HELP REINFORCE THE FRIDAY FRONT BUT TIMING IS UP IN THE AIR
SINCE THE MODELS DUE A POOR JOB IN QUICK MOVING UPPER FEATURES
EMBEDDED IN ZONAL FLOW.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  83  64  90  /  40  30  30  10
CARLSBAD NM                57  90  55  93  /  30  10  10   0
DRYDEN TX                  67  86  68  89  /  30  20  30  10
FORT STOCKTON TX           64  88  67  94  /  40  20  30  10
GUADALUPE PASS TX          58  86  57  91  /  20  10  10   0
HOBBS NM                   58  86  58  94  /  40  10  20  10
MARFA TX                   51  84  46  87  /  30  10  10   0
MIDLAND INTL AIRPORT TX    64  82  65  90  /  40  30  30  10
ODESSA TX                  64  83  68  90  /  40  30  30  10
WINK TX                    67  91  62  99  /  40  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
      GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
      GUADALUPE MOUNTAINS.

&&

06/78
Hazardous weather outlook, Apr 28, 11:49 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT TUE APR 28 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT TUE APR 28 2009 /1249 PM MDT TUE APR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND TONIGHT. A FEW STORMS THIS EVENING COULD BECOME SEVERE...
PRODUCING LARGE HAIL AND OR DAMAGING WINDS. IN ADDITION...ANY
STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY BRIEF HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING IN THE PERMIAN BASIN AND STOCKTON PLATEAU...EAST OF A
SEMINOLE...TO NOTREES...TO MONAHANS...TO FORT STOCKTON LINE.

ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS WEDNESDAY AFTERNOON. RELATIVE HUMIDITIES BELOW 15
PERCENT COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The radar

The Holloman AFB radar (KHDX), 185 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Eddy

When
April 28, 5:00 PM MST to 5:03 PM MST
Where
Eddy County, 8 mi WSW of Whites City
Measured
0.88 in hail
Reported by
Public
Coordinates
32.126, -104.496

Hail, Eddy

When
April 28, 5:19 PM MST to 5:21 PM MST
Where
Eddy County, 0.91 mi NW of Whites City
Measured
0.88 in hail
Reported by
Public
Coordinates
32.180, -104.380

Hail, Eddy

When
April 28, 5:25 PM MST to 5:28 PM MST
Where
Eddy County, 5.56 mi N of Whites City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.250, -104.380

Hail, Eddy

When
April 28, 5:45 PM MST to 5:47 PM MST
Where
Eddy County, 4.15 mi W of Whites City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.180, -104.440

Tornado, Eddy

When
April 28, 6:25 PM MST to 6:43 PM MST
Where
Eddy County, 12 mi SE of Whites City to 12 mi SSW of Malaga
Rating
EF0
Path length
4.56 mi
Path width
150 yd
Reported by
Broadcast Media
Coordinates
32.047, -104.225

The public reported the first brief touchdown of this tornado at 1825 MST about 12 miles southeast of Whites City, NM. Here, there were 2 tree limbs found within the path of the tornado in addition to golf ball size hail associated with the storm. At 1842, a trained weather spotter from the local media reported a tornado about 10 miles south southwest of Malaga, NM. The position of the report was adjusted slightly according to radar. Please see the attached photos for images of the tornado.

Hail, Lea

When
April 28, 9:15 PM MST to 9:17 PM MST
Where
Lea County, 14 mi W of Jal
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.120, -103.419

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyThe tornado archive for New Mexico, 2009Warnings in New Mexico, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166082, 166080, 166081, 165234, 166078, 166083.